Alert archive / South Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jan 3, 2017, 2:51 AM EST for 6 counties in South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2017, 2:51 AM EST (07:51 UTC)
- Expired
- Jan 3, 2017, 3:30 AM EST
- In force
- 39 min
- Issued by
- NWS Columbia, SC
Counties Chesterfield County, SC, Clarendon County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
534
WWUS82 KCAE 030751
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
251 AM EST TUE JAN 3 2017
SCZ015-016-021-022-028-029-031-036>038-030830-
Lee-Clarendon-Richland-Calhoun-Fairfield-Sumter-Orangeburg-
Chesterfield-Lancaster-Kershaw-
251 AM EST TUE JAN 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KERSHAW...SOUTHEASTERN
ORANGEBURG...LANCASTER...SOUTHEASTERN CALHOUN...SOUTHEASTERN
RICHLAND...CHESTERFIELD...EAST CENTRAL FAIRFIELD...LEE...CLARENDON
AND SUMTER COUNTIES...
At 250 AM EST, radar indicated strong storms were located along a
line extending from near Waxhaw to Harleyville. Movement was
northeast at 30 mph.
Winds in excess of 30 mph are possible with these storms, as well as
heavy rain.
Locations impacted include...
Sumter, Lancaster, Camden, Cheraw, Manning, Bishopville, South
Sumter, Pageland, Kershaw, Chesterfield, Elgin, Holly Hill,
Summerton, Bowman, Eastover, Heath Springs, Elloree, Irwin, Mulberry
and Millwood.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3453 7983 3436 8029 3437 8018 3423 8011
3415 8015 3400 7990 3395 7998 3388 7988
3350 8010 3345 8022 3330 8025 3326 8043
3333 8051 3323 8069 3323 8070 3487 8086
3490 8079 3482 8079 3481 7994 3462 7978
TIME...MOT...LOC 0750Z 244DEG 49KT 3486 8070 3320 8046
$$
RCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jan 3, 12:34 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jan 3, 12:34 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1234 AM EST Tue Jan 3 2017
.SYNOPSIS...
Widespread rain is expected through the overnight as a warm front
advances slowly north through the area. Isolated severe storms
may a threat late tonight. A cool front will cross the region
Tuesday afternoon with a stronger cold front moving through on
Wednesday. Well above normal temperatures are expected by mid
week. Another cool down will develop late in the week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Ridge along the coast shifting to the east in response to weak
low moving from the lower Mississippi valley northeast to the
Tennessee valley. Low level flow more from the south and
increasing overnight...so warm front should lift north of the
area. Expect temperatures to rise slowly overnight toward morning.
Upper level flow increasing diffluent ahead of robust mid level
short wave trough. Continued isentropic lift and strong synoptic
lift supports categorical pops at times with numerous showers.
Data shows relatively strong 0-6km shear 30 to 40 knots and strong
0-1 km SR Helicity along with weak surface based instability
through the overnight as robust short wave trough moves through
the area around daybreak. Still looking at the potential for
severe weather primarily during the 09z-15z time frame Tuesday.
With up to four inches of rain so far in the CSRA and more across
the area overnight have issued a flash flood watch for the entire
CSRA through 8am.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/...
A vigorous shortwave trough will move through the forecast area
Tuesday morning but the energy appears to weaken some as it pushes
into the region. The warm front is forecast to be just north of
the area by 12Z Tuesday with a cold front approaching from the
west. Scattered lingering showers/thunderstorms will continue into
the early afternoon. Moisture will decrease from west to east with
precipitable water values dropping below an inch by mid afternoon.
Some clearing is expected with drier air moving into the area. The
cold front will shift off the coast by late afternoon. It will be
breezy on Tuesday and a lake wind advisory will likely be needed.
Drying and downslope flow will promote above normal temperatures
in the 70s on Tuesday. A reinforcing cold front will move through
the area on Wednesday but moisture will be limited so do not
expect any precipitation associated with the fropa. Highs in the
60s on Wednesday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Confidence in the long term period remains low given significant
model differences due to fast zonal flow with resulting timing
issues with central and eastern broad trough late in the period.
There is potential for wintry precipitation over the weekend but
details are limited at this time. Have put higher stock in the
12Z ECMWF as the GFS is more dependent upon the southern impulse
which has potential to get sheared out. Added a slight chance of
mixed precipitation late Friday night into early Saturday as the
ECMWF develops an area of surface low pressure along the western
Gulf and shifts it northeastward. The ECMWF shows the moisture
shifting east by 12Z Saturday. The 12Z GFS brings the moisture in
later on Saturday and keeps the moisture around into Sunday.
Confidence is high for below normal temperatures late in the
period.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
High confidence for widespread IFR/LIFR conditions through morning.
A warm front will lift north through the area overnight. Abundant
moisture combined with frontal lift and a strong shortwave will
cause widespread clouds and moderate to heavy rain showers through
morning. IFR/LIFR conditions will be prevalent. The cold front
will cross around 12Z, and there should be improved conditions
after 18Z with scattered mid and high clouds.
Another concern is thunderstorms. AGS and DNL have already seen
one round of storms this evening, and isolated cells will remain
possible through 09Z. Isolated storms will also be possible at CAE
and CUB. There is the potential for strong storms near OGB.
Biggest threats will be heavy rain and wind gusts 30 to 50 kts.
Light easterly winds on the north side of the front will become
southerly around 09Z as the frontal boundary lifts north.
Southwest winds increasing to 10 to 15 knots with gusts around 20
knots after 15Z and lasting through 03/21Z.
EXTENDED AVIATION OUTLOOK...Cig/vsbys restrictions possible
Friday night and Saturday as another low pressure system crosses
the region.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 8 AM EST this morning for GAZ040-
063>065-077.
SC...None.
&&Hazardous weather outlook, Jan 2, 2:06 PM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 206 PM EST MON JAN 2 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 206 PM EST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS LATE TONIGHT MAY BE CAPABLE OF PRODUCING DAMAGING WINDS. A BRIEF ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON ON TUESDAY WILL BE CAPABLE OF DAMAGING WINDS...AND PERHAPS A BRIEF AND ISOLATED TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 2, 10:12 PM EST, 4 hours 39 minutes before
Special Weather Statement National Weather Service Columbia SC 1012 PM EST Mon Jan 2 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 030615- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of...Lincolnton...Thomson...Martinez... Evans...Hephzibah...Waynesboro...Lancaster...Elgin... Lancaster Mill...Cheraw...Pageland...Mccormick...Newberry... Winnsboro...Winnsboro Mills...Camden...Lugoff...Edgefield... Johnston...Saluda...Ridge Spring...Seven Oaks...West Columbia... Cayce...Lexington...Red Bank...Oak Grove...Columbia... Bishopville...Aiken...North Augusta...Sumter...Barnwell... Williston...Blackville...Orangeburg...Brookdale...St. Matthews... Manning...Summerton...Bamberg...Denmark 1012 PM EST Mon Jan 2 2017 ...Areas of fog will continue across the area for the next few hours... A warm front was situated near the Lowcountry late this evening. North and west of this front, areas of fog continue dropping visibilities less than 1 mile in many locations. The fog should begin to dissipate during the early morning hours as the warm front lifts to the north and as precipitation begins to move in from the west. Persons should use extra caution when driving into areas of fog, including slowing down and using low-beam headlights.
Special weather statement, Jan 2, 10:20 PM EST, 4 hours 31 minutes before
Special Weather Statement National Weather Service Columbia SC 1020 PM EST Mon Jan 2 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 030630- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of...Lincolnton...Thomson...Martinez... Evans...Hephzibah...Waynesboro...Lancaster...Elgin... Lancaster Mill...Cheraw...Pageland...Mccormick...Newberry... Winnsboro...Winnsboro Mills...Camden...Lugoff...Edgefield... Johnston...Saluda...Ridge Spring...Seven Oaks...West Columbia... Cayce...Lexington...Red Bank...Oak Grove...Columbia... Bishopville...Aiken...North Augusta...Sumter...Barnwell... Williston...Blackville...Orangeburg...Brookdale...St. Matthews... Manning...Summerton...Bamberg...Denmark 1020 PM EST Mon Jan 2 2017 ...AREAS OF FOG WILL CONTINUE ACROSS THE AREA FOR THE NEXT FEW HOURS... A WARM FRONT WAS SITUATED NEAR THE LOWCOUNTRY LATE THIS EVENING. NORTH AND WEST OF THE FRONT...AREAS OF FOG CONTINUE TO DROP VISIBILITIES LESS THAN 1 MILE IN MANY LOCATIONS. THE FOG SHOULD BE BEGIN TO DISSIPATE DURING THE EARLY MORNING HOURS AS THE WARM FRONT LIFTS TO THE NORTH AND AS PRECIPITATION BEGINS TO MOVE IN FROM THE WEST. PERSONS SHOULD USE EXTRA CAUTION WHEN DRIVING INTO AREAS OF FOG...INCLUDING SLOWING DOWN AND USING LOW-BEAM HEADLIGHTS.
Special weather statement, Jan 3, 12:54 AM EST, 1 hour 57 minutes before
Special Weather Statement National Weather Service Columbia SC 1254 AM EST TUE JAN 3 2017 SCZ027-030-035-036-030700- Barnwell-Lexington-Orangeburg-Aiken- 1254 AM EST TUE JAN 3 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ORANGEBURG...BARNWELL...SOUTHWESTERN LEXINGTON AND CENTRAL AIKEN COUNTIES... At 1253 AM EST, radar indicated strong thunderstorms were located along a line extending from 8 miles southeast of Leesville to near Savannah River Site. Movement was northeast at 30 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Lexington, Cayce, Barnwell, Springdale, Red Bank, Savannah River Site, Oak Grove, Williston, Blackville, South Congaree, New Ellenton, Wagener, Pelion, Gilbert, Springfield, Summit, Salley, Snelling, Perry and Elko. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3400 8111 3317 8129 3317 8173 3388 8157 TIME...MOT...LOC 0553Z 233DEG 26KT 3381 8145 3322 8162 RC/AP
Special weather statement, Jan 3, 1:39 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
139 AM EST TUE JAN 3 2017
SCZ022-027>031-035>038-041-030745-
Barnwell-Lexington-Lee-Clarendon-Richland-Calhoun-Sumter-Orangeburg-
Kershaw-Bamberg-Aiken-
139 AM EST TUE JAN 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
KERSHAW...ORANGEBURG...CALHOUN...SOUTHEASTERN BARNWELL...RICHLAND...
SOUTHEASTERN LEXINGTON...WEST CENTRAL LEE...BAMBERG...EAST CENTRAL
AIKEN...SOUTHWESTERN CLARENDON AND SUMTER COUNTIES...
At 137 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Red Bank to near Ulmer. Movement was
northeast at 30 mph.
Winds in excess of 40 mph are possible with these storms as well as
heavy rain.
Locations impacted include...
Columbia, Sumter, West Columbia, Orangeburg, Cayce, Forest Acres,
Bamberg, Denmark, Springdale, Brookdale, Oak Grove, Woodfields, South
Sumter, Red Bank, Blackville, South Congaree, Pine Ridge, St.
Matthews, Gaston and Holly Hill.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3312 8119 3311 8129 3397 8120 3427 8037
3345 8020 3345 8022 3330 8025 3326 8032
3328 8035 3326 8036 3326 8043 3329 8049
3333 8051 3317 8082 3310 8118
TIME...MOT...LOC 0637Z 244DEG 39KT 3391 8119 3312 8115
RCSpecial weather statement, Jan 3, 2:51 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
251 AM EST TUE JAN 3 2017
SCZ015-016-021-022-028-029-031-036>038-030830-
Lee-Clarendon-Richland-Calhoun-Fairfield-Sumter-Orangeburg-
Chesterfield-Lancaster-Kershaw-
251 AM EST TUE JAN 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KERSHAW...SOUTHEASTERN
ORANGEBURG...LANCASTER...SOUTHEASTERN CALHOUN...SOUTHEASTERN
RICHLAND...CHESTERFIELD...EAST CENTRAL FAIRFIELD...LEE...CLARENDON
AND SUMTER COUNTIES...
At 250 AM EST, radar indicated strong storms were located along a
line extending from near Waxhaw to Harleyville. Movement was
northeast at 30 mph.
Winds in excess of 30 mph are possible with these storms, as well as
heavy rain.
Locations impacted include...
Sumter, Lancaster, Camden, Cheraw, Manning, Bishopville, South
Sumter, Pageland, Kershaw, Chesterfield, Elgin, Holly Hill,
Summerton, Bowman, Eastover, Heath Springs, Elloree, Irwin, Mulberry
and Millwood.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3453 7983 3436 8029 3437 8018 3423 8011
3415 8015 3400 7990 3395 7998 3388 7988
3350 8010 3345 8022 3330 8025 3326 8043
3333 8051 3323 8069 3323 8070 3487 8086
3490 8079 3482 8079 3481 7994 3462 7978
TIME...MOT...LOC 0750Z 244DEG 49KT 3486 8070 3320 8046
RCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 10:52 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 53 min |
| Jan 2, 11:02 PM EST | Tornado Warning | CAE | Aiken, Barnwell | 43 min |
| Jan 3, 12:54 AM EST | Special Weather Statement | CAE | Aiken, Barnwell, Lexington | 66 min |
| Jan 3, 1:39 AM EST | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg, Richland, Sumter | 66 min |
| Jan 3, 1:48 AM EST | Areal Flood Advisory | CAE | Calhoun, Fairfield, Lexington, Newberry, Richland, Saluda | 117 min |
| Jan 3, 1:58 AM EST | Areal Flood Advisory | CAE | Aiken, Lexington, Orangeburg | 2 hr |
| Jan 3, 5:38 AM EST | Areal Flood Advisory | CAE | Aiken, Calhoun, Edgefield, Lexington, McCormick, Orangeburg and 2 more | 112 min |
| Jan 3, 11:18 AM EST | River Flood Warning | CAE | Orangeburg | 7 days |
| Jan 2, 11:12 PM EST | Flash Flood Watch | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 9 hr |
Nearby
Special Weather Statements in South Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.